Vermont, 2005

Winter Storm in Vermont, March 8 to 9, 2005

March 8 to 9, 2005 · NWS BTV · 12 events in 12 counties and zones

A complex area of low pressure over the Great Lakes on Monday, March 7th moved into northern Maine on Tuesday, March 8th. Snow spread across the area early on March 8th and was heavy at times before ending later on the night of March 8th and early March 9th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A complex area of low pressure over the Great Lakes on Monday, March 7th moved into northern Maine on Tuesday, March 8th. Snow spread across the area early on March 8th and was heavy at times before ending later on the night of March 8th and early March 9th. General snow accumulations were 8 to 12 inches in Caledonia county and 6 to 10 inches in Franklin and Windsor counties. Otherwise, across eastern Chittenden, Essex and Orleans counties around 8 inches fell, with the counties of eastern Addison, eastern Rutland, Orange, and Washington receiving around 6 inches. In Lamoille county, between 6 and 8 inches fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 8, 4:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 8, 4:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
430 PM EST TUE MAR 8 2005

.SHORT TERM (TNGT-THU NGT)...
POWERFUL LOW  976 MB E OF LI WITH CLASSIC COMMA HEAD MOVG NWD ACRS
NEW ENG AND CONVECTION ASSOCD WITH STG VORT MAX FEEDING INTO
SYSTEM.  GFS HANDLING POSITION OF LOW FAIRLY WELL AND TRACKS LOW TO
E OF ACK BY 00Z THEN TO DOWNEAST ME (964 MB) AT 06Z AND N OF CAR BY
12Z.

MAIN FCST PROBLEM IS DETERMINING HOW FAR W THE HEAVIER SNOW
EXTENDS.  BASED ON MID LEVEL FGEN FIELDS IT APPEARS STEADIEST AND
HEAVIER SNOWFALL WL REMAIN JUST E OF BTV SO HAV DROPPED ADVISORIES
FOR CHMPLN VLY AND ERN NY.  KEPT WARNINGS IN PLACE FOR ERN VT AS
STG QG FORCING AND IMPRESSIVE FGEN MOVES ACRS THIS RGN THRU ABOUT
MIDNGT BEFORE SLIDING E.  WL LIKELY SEE PD OF HVY SNOW WITH 1-2/HR
SNOWFALL RATES PSBL.  NOTED MOD/HVY SNOW AT MPV/MVL AND OTHER NE VT
MESONET SITES.  AN ADDITIONAL 1-3 PSBL WRN VT WITH 4-8 PSBL NE
VT. KEPT PREVIOUS STORM TOTAL ACCUM IN TACT FOR ERN VT...5-10 SRN
GREENS/LWR CT VLY...6-12 NC VT AND 8-14 NE VT.

BUFKIT SOUNDINGS SUGGEST POTL FOR G30-40KTS TNGT BUT SUSTAINED WINDS
WL FALL SHORT OF BLIZZARD CRITERIA.  NEAR BLIZZARD CONDS PSBL NC/NE
VT FOR A BRF PD THIS EVNG WITH CONSIDERABLE BLOWING AND DRIFTING
SNOW.  WIND CHILLS WILL BE A PROBLEM LT TNGT ACRS ADRNDCKS WHERE
SUBZERO TEMPS COMBINED WITH WIND WL DRIVE WIND CHILLS TO -20 TO -30
SO HOISTED WIND CHILL ADVSY FOR THIS RGN LT TNGT/WED MRNG.
BORDERLINE ADVSY CRITERIA FOR ST LAW VLY BUT THINK IT WL FALL JUST
SHORT SO KEPT THEM OUT.

ATMOS DRIES OUT QUICKLY OVERNIGHT AND WED SO DESPITE STG NW FLOW DO
NOT THINK UPSLOPE WL BE A SGFNT PLAYER LT TNGT/WED.  HWVR...CYC NW
FLOW SHOULD KEEP LOTS OF CLDS AND CHC SW- ACRS N ZONES THRU WED.
VRY COLD FOR THIS TIME OF YEAR WITH TEMPS ON WED 20+ DEGREES BLW
NORMAL WITH READINGS IN SINGLW NUMBERS AND TEENS.

FOR WED NGT TO THU NGT PD...EXPECT LOTS OF CLDS AND THREAT OF SNOW
SHOWERS TO CONT.  NOT MCH LARGE SCALE FORCING BUT WITH POLAR VORTEX
N OF RGN AND UPR LEVEL TROFFINESS AND LOW LVL MSTR IN
PLACE...THREAT OF SNW SHOWERS WL CONT.  HIEST THREAT MAY BE LT
THU/THU NGT AS VORT LOBE MOVS NE ACRS RGN FROM THE SW.  TEMPS
REMAINING BLW NORMAL THU THIS PD.
&&

.LONG TERM (FRI-TUE)...
WINTRY WX PATTERN FOR ALMOST ALL OF EXTENDED FOR ENTIRE CWA. SERIES
OF SHORTWAVES/WK LOWS WILL PIVOT AROUND AND UPPER LOW OVER EASTERN
CANADA DURING THIS TIME. FRI AFT/EVEN LOOKS TO BE THE FIRST SYSTEM
WHICH SWINGS SE OVER OHIO VALLEY BFR TURNING NE ACROSS SOUTHERN NEW
ENGLAND COAST. MDLS STILL LOOKS TO HAVE MOST PRECIP OFFSHORE..BUT
WITH PREVIOUS LOWS THIS WINTER THAT HAVE TAKEN SIMILAR PATH....SNOW
WILL RESULT...BUT KEEPING HIGHER AMTS ATTM TO CENTRAL/SOUTHERN VT
ZONES. THIS LOW WILL PIVOT NE TOWARDS MAINE ON SAT...WITH MDLS
COMBINING IT WITH ANOTHER LOW OFF COAST TO KEEP SNOW OVER REGION.
THIS SECOND LOW LOOKS TO STAY FAR ENOUGH TO OUR EAST TO KEEP
HEAVIEST SNOWS AWAY FROM CWA...BUT WILL KEEP POPS IN ESPECIALLY FOR
NORTHERLY WRAP-AROUND IN NC NE VT. BRIEF BREAK ON SUN INTO TUES WITH
MAIN LOW SWINGING NORTH INTO CANADA AS IT REMAINS CAUGHT BY THE
STAGNANT UPPER LOW. NW FLOW REMAINS INTACT DURING THIS TIME WITH WK
SHORTWAVES RIDING SE ALONG UPPER FLOW...SO WILL KEEP CLDS WITH LOW
CHANCE/SL CHANCE OF -SW/-SN FOR THIS TIME PERIOD....WITH POSSIBILITY
OF SOME CLRING LATE ON TUES.
&&

.AVIATION (18Z-18Z)...
IFR TO VLIFR COND THRU MUCH OF PERIOD. VSBY BLW 3SM IN SN/BLSN. CIG
BLW OVC010. WINDS W/NW 20 TO 35 KTS WITH STRONGEST AT KBTV AND KMPV.
WIND SHEAR POSSIBLE AT KMPV TO 45KTS. PRECIP ENDS FROM WEST TO EAST
WED MORN. HIR TRRN WILL BE OBSCD.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING VTZ003-004-006>008-010-012-016>019
     FROM 7 AM TUE TIL 7 AM WED.
NY...WINTER WEATHER ADVISORY NYZ028-030-031-034-035
     FROM 7 AM TUE TIL 7 AM WED.
     WIND CHILL ADVISORY NYZ029>031-034 FROM MIDNIGHT TO 10 AM WED.
&&

SHORT TERM...KJC
LONG TERM/AVIATION...JN
Hazardous weather outlook, Mar 8, 7:07 AM EST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
707 AM EST TUE MAR 8 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-091206-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
707 AM EST TUE MAR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

A WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT FROM THE
WESTERN SLOPES OF THE GREEN MOUNTAINS OF VERMONT TO THE CONNECTICUT
VALLEY...WITH 7 TO 14 INCHES OF SNOW EXPECTED BY LATE TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT FROM THE
CHAMPLAIN VALLEY TO SOUTHWEST VERMONT...EXTENDING WEST TO THE
NORTHERN ADIRONDACKS...WITH 4 TO 8 INCHES OF SNOW EXPECTED BY LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

A LOW PRESSURE AREA WILL DEVELOP OFF THE MID ATLANTIC COAST BY FRIDAY
AFTERNOON...AND THEN MOVE NORTHEAST TO THE GULF OF MAINE
BY SATURDAY MORNING. THIS LOW PRESSURE AREA WILL BRING A CHANCE OF
SNOW TO THE REGION LATE FRIDAY AND CONTINUING INTO SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN BURLINGTON VERMONT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Caledonia

When
March 8, 8:00 PM EST to March 9, 2:00 AM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Storm, Eastern Addison

When
March 8, 8:00 PM EST to March 9, 2:00 AM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chittenden

When
March 8, 8:00 PM EST to March 9, 2:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Eastern Franklin

When
March 8, 8:00 PM EST to March 9, 2:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Eastern Rutland

When
March 8, 8:00 PM EST to March 9, 2:00 AM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Storm, Essex

When
March 8, 8:00 PM EST to March 9, 2:00 AM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Storm, Lamoille

When
March 8, 8:00 PM EST to March 9, 2:00 AM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
March 8, 8:00 PM EST to March 9, 2:00 AM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
March 8, 8:00 PM EST to March 9, 2:00 AM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 8, 8:00 PM EST to March 9, 2:00 AM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Winter Storm, Western Franklin

When
March 8, 8:00 PM EST to March 9, 2:00 AM EST
Where
Western Franklin forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Windsor

When
March 8, 8:00 PM EST to March 9, 2:00 AM EST
Where
Windsor forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444176, 5444177, 5444178, 5444179, 5444180, 5444181, 5444182, 5444183, 5444184, 5444185, 5444186, 5444187.